Thunderstorm Wind, Lawrence
- When
- July 8, 12:54 PM EST
- Where
- Lawrence County, 0.48 mi S of Glendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.563, -82.750
Trees fell along Route 52.
A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance. The storms moved quickly through extreme southern Ohio during the mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 10:34 AM EST, 2 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston WV
1134 AM EDT FRI JUL 8 2016
.SYNOPSIS...
Weak upper level disturbances along an equally weak surface
boundary is likely to produce showers and thunderstorms southern
portion of area today. A cold front crosses tonight.
&&
.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE... Updated wording for severe thunderstorm watch
in the southwest corner of the forecast area while cranking up
pops further in that area as well as the FFA area, which is
roughly the southern half of the forecast area. The severe
thunderstorm watch reflects mainly the convective complex rolling
up the Ohio River Valley, as widespread stratus in the area will
likely preclude convection popping up out ahead.
1000 AM UPDATE...
Issued flash flood watch for southern half of area on account of
upstream convection along WNW to ESE boundary over northern
Kentucky. With associated theta e and pw maxima over the watch
area this afternoon, expect upstream convection to shift and / or
redevelop eastward into / over the forecast area today. Raised
PoPs southern half of forecast area as well for today into
tonight.
Meanwhile, stratus holding down heating is likely to stiff arm
severe convective potential until at least later this afternoon.
Nonetheless, did add gusty winds to the thunderstorm forecast
wording / grids.
PREVIOUS DISCUSSION...
Forecast confidence in the near term remains quite low. A moisture
rich airmass with dew points in the upper 60s to low 70s is
entrenched over the area. There will be plenty of instability to go
around this afternoon with CAPE approaching 2000 J/Kg. The problem
lies however on the forcing mechanism to help kick off more
organized convection. I believe that there will be a line of storms
that develop with a cold front this afternoon well to our west-
northwest in Indiana and up to the Great Lakes. There should be
another line of convection that develops to our west or
southwest...somewhere in KY. This is where model guidance is
highlighting decent moisture convergence with a theta e ridge nosing
into Southwestern West Virginia. If any strong to severe storms are
to affect our area today it will likely be with the convection that
develops over KY and they may track across Southern West Virginia.
However...current MCS over Missouri is really complicating matters.
Outflow from this MCS is going to throw a wrench into the forecast
as well...as maybe it will help convection form a bit further north
and make it more likely to push through our region late this
afternoon and this evening. We do remain highlighted in a slight
risk area from SPC...but reading their discussion as well only shows
that the uncertainty is extremely high with this forecast...basically
it is as clear as mud due to all the ingredients at hand. I have
only went with chance PoP across the region through the day due to
this uncertainty. Now casting will be needed today as mesoanalysis
later this morning to early afternoon will likely help in diagnosing
not only where storms will be today...but also what threats that
may come with them.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Amplification of the northern stream flow aloft with passage of a
cold front...will bring mostly dry and slightly cooler conditions
for the weekend. However...will leave just a small chance of a
shower or storm in the northern mountains Saturday... as a
northern stream short wave with limited moisture drops
southeastward from the eastern Great Lakes to the Mid Atlantic
Coast.
For next week...heights rise again and we will once again be on the
southern edge of the westerlies aloft. With surface high pressure
exiting to the east by Monday...heat and humidity will increase
again on low level southerly flow. The combination of these two
factors leaves the Ohio Valley prone to the threat of convection for
early next week. The models are picking up on one system drifting
eastward across the center of the nation on the southern edge
of the westerlies...and bringing an increasing chance for showers
and thunderstorms...especially on Tuesday. Thus...will
keep Monday dry for now...but warmer and more humid. Will increase
pops across the entire area Tuesday...not certain as to how this
system exactly pans out. In any case...looks like a very warm and
humid first half of next week.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
General trend is heat and humidity for most of the middle and
later part of next week...and a chance of showers and
thunderstorms. Although we will be on the southern edge of the
westerlies aloft..it will be difficult to track and time any upper
disturbances coming across the area. Thus...the best chance of a
shower or storm will in the afternoon and evening from diurnal
heating.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Very moisture rich air mass over the region with widespread mvfr
stratus through late morning expected today. There are a few
isolated showers and thunderstorms that will develop later today
that could bring tempo ifr conditions to some sites...however
confidence is too low at this time to add to any terminal
forecasts. Will handle any showers that pop up with
amendments...but not expecting lower than MVFR ceilings and brief
IFR visibilities in heavy rain if one were to pass overhead
anywhere.
High instability this afternoon could help produce some strong to
severe thunderstorms...but at this time it looks like the coverage
will be mostly confined to Southern West Virginia.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage of showers through the day and then
the possibility of thunderstorms this afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY M H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR in stratus and fog possible through the early Saturday morning
hours.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005-006-013>015-
024>027-033>037.
OH...None.
KY...Flash Flood Watch through this evening for KYZ102-103-105.
VA...Flash Flood Watch through this evening for VAZ003-004.
&&
SYNOPSIS...JMV/MPK
NEAR TERM...TRM/MPK
SHORT TERM...JMV
LONG TERM...MZ
AVIATION...MPKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1123 AM EDT FRI JUL 8 2016 OHZ066-067-075-076-084-085-WVZ007>011-016>020-028>032-038>040-046- 047-091530- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1123 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS THE MAIN HAZARD. IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ005-006-013>015-024>027-033>037-091530- DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN- BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 1123 AM EDT FRI JUL 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101-OHZ083-086-087-091530- GREENUP-JACKSON OH-GALLIA-LAWRENCE OH- 1123 AM EDT FRI JUL 8 2016 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND PORTIONS OF SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ102-103-105-091530- CARTER-BOYD-LAWRENCE KY- 1123 AM EDT FRI JUL 8 2016 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT FRI JUL 8 2016
KYZ101>103-105-081830-
BOYD-CARTER-LAWRENCE-GREENUP-
138 PM EDT FRI JUL 8 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CARTER AND BOYD
COUNTIES...
AT 138 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR GRAYSON LAKE
STATE PARK...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...GRAYSON...OLIVE HILL...GRAYSON LAKE STATE PARK...
CANNONSBURG...CARTER CAVES STATE PARK...RUSH...COALTON...GESLING...
DURBIN...PRINCESS...DENTON...BURNAUGH...CARTER...HITCHINS...
WILLARD...MAVITY...GRAHN AND SUMMIT.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 159 AND
189.
LAT...LON 3850 8316 3837 8284 3849 8266 3826 8258
3817 8298 3819 8299 3819 8301 3820 8301
3820 8304 3818 8305 3823 8309 3824 8314
3827 8317
TIME...MOT...LOC 1738Z 275DEG 41KT 3825 8306
08The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees fell along Route 52.
Trees fell along State Route 93 northwest of Pedro.
Trees were blown down onto power line along State Route 93.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634315, 634316, 634314.